Remote Access Conformal Geometry and Dynamics
Green Open Access

Conformal Geometry and Dynamics

ISSN 1088-4173

 
 

 

Regularity of the Beltrami equation and $ 1$-quasiconformal embeddings of surfaces in $ \mathbb{R}^{3}$


Author: Shanshuang Yang
Journal: Conform. Geom. Dyn. 13 (2009), 232-246
MSC (2010): Primary 30C65; Secondary 53A05, 53A30
DOI: https://doi.org/10.1090/S1088-4173-09-00200-8
Published electronically: November 16, 2009
MathSciNet review: 2566326
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A striking result in quasiconformal mapping theory states that if $ D$ is a domain in $ \mathbb{R} ^{n}$ (with $ n\geq 3$) and $ f: D\rightarrow \mathbb{R} ^{n}$ an embedding, then $ f$ is $ 1$-QC if and only if $ f$ is a Möbius transformation. This result has profound impact in quasiconformal analysis and differential geometry. This project reflects part of our effort to extend this type of rigidity results to embeddings $ f: \mathbb{R} ^{n}\rightarrow \mathbb{R} ^{m}$ from $ \mathbb{R} ^{n}$ into a higher dimensional space $ \mathbb{R} ^{m}$ (with $ m>n$). In this paper we focus on smooth embeddings of planar domains into $ \mathbb{R} ^{3}$. In particular, we show that a $ C^{1+\alpha}$-smooth surface is $ 1$-QC equivalent to a planar domain. We also show that a topological sphere that is $ C^{1+\alpha }$-diffeomorphic to the standard sphere $ \mathbb{S}^{2}$ is also $ 1$-QC equivalent to $ \mathbb{S}^{2}$. Along the way, a regularity result is established for solutions of the Beltrami equation with degenerate coefficient, which is used in this paper and has its own interest.


References [Enhancements On Off] (What's this?)

  • [Be] L. Bers, Riemann surfaces, New York University, New York, 1957-1958.
  • [BK] M. Bonk and B. Kleiner, Quasisymmetric parametrizations of two-dimensional metric spheres, Invent. Math. 150 (2002), 127-183. MR 1930885 (2004k:53057)
  • [Ca] M.P. do Carmo, Differential geometry of curves and surfaces, Prentice-Hall, New Jersey, 1976. MR 0394451 (52:15253)
  • [Ge1] F.W. Gehring, Rings and quasiconformal mappings in space, Trans. Amer. Math. Soc. 103 (1962), 353-393. MR 0139735 (25:3166)
  • [Ge2] F.W. Gehring, Quasiconformal mappings in Euclidean spaces, Elsevier, Amsterdam, 2005, Handbook of complex analysis: Geometric function theory 2, 1-29. MR 2121856 (2005k:30044)
  • [He] J. Heinonen, Lectures on analysis on metric spaces, Springer, New York, 2001. MR 1800917 (2002c:30028)
  • [IM1] T. Iwaniec and G.J. Martin, Geometric function theory and non-linear analysis, Clarendon Press, Oxford, 2001. MR 1859913 (2003c:30001)
  • [IM2] T. Iwaniec and G.J. Martin, The Beltrami Equations, to appear, Memoirs of the AMS.
  • [Le] O. Lehto, Univalent functions and Teichmüller spaces, Springer, New York, 1987. MR 867407 (88f:30073)
  • [LV] O. Lehto and K. Virtanen, Quasiconformal mappings in the plane, Springer-Verlag, New York, 1973. MR 0344463 (49:9202)
  • [Mo] G.D. Mostow, Quasi-conformal mappings in $ n$-space and the rigidity of hyperbolic space forms, Inst. Hautes Etudes Sci. Publ. Math. 34 (1968), 53-104. MR 0236383 (38:4679)
  • [Re1] Yu.G. Reshetnyak, Liouville's theorem on conformal mappings for minimal regularity assumptions, Sibirsk. Mat. Zh. 8 (1967), 835-840. MR 0218544 (36:1630)
  • [Re2] Yu.G. Reshetnyak, On stability bounds in the Liouville theorem on conformal mappings of multidimensional spaces, Sibirsk. Mat. Zh. 11 (1970), 1121-1139. MR 0269821 (42:4716)

Similar Articles

Retrieve articles in Conformal Geometry and Dynamics of the American Mathematical Society with MSC (2010): 30C65, 53A05, 53A30

Retrieve articles in all journals with MSC (2010): 30C65, 53A05, 53A30


Additional Information

Shanshuang Yang
Affiliation: Department of Mathematics and Computer Science, Emory University, Atlanta, Georgia 30322
Email: syang@mathcs.emory.edu

DOI: https://doi.org/10.1090/S1088-4173-09-00200-8
Keywords: Quasiconformal map, conformal map, Beltrami equation, regularity
Received by editor(s): August 19, 2009
Published electronically: November 16, 2009
Additional Notes: This research was supported in part by the University Research Committee of Emory University.
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society